A recent study by researchers in Oxford in June this year suggested that taking aspirin daily may have led to higher incidences of bleeding in the over-75 age group.
BBC News reported that those in the over-75 age group taking daily aspirin as a precautionary measure after a stroke or heart attack were at a higher risk of stomach bleeds than had been previously conceived.
The Oxford Vascular Study was carried out by researchers from the University of Oxford and funded by the Wellcome Trust, Wolfson Foundation, British Heart Foundation, Dunhill Medical Trust, National Institute of Health Research (NIHR), and the NIHR Oxford Biomedical Research Centre.
The study aimed to assess the bleeding risk for people taking aspirin for the secondary prevention of cardiovascular events. In other words, the people in the research had already had a stroke or heart attack and were taking aspirin to try and prevent them having another. The follow-up period was for up to 10 years with the intention of seeing how many of them were admitted to hospital with bleeds.
Aspirin performs the function of a blood thinner and hence it is often given to people thought to be at risk from blood clots, which, if left unchecked, could trigger a heart attack or stroke. Unfortunately, a potential downside is that it can trigger bleeding in the digestive system or brain.
The researchers found that for under-75s taking aspirin, the annual risk of bleeding is around 1%. However, this risk factor is tripled for those over the age of 75. What was more disturbing was the bleeds were particularly associated with those of the stomach and upper digestive tract. 405 bleeding events required medical attention during the follow-up period, and of these, 187 of which were major bleeds. 40% of bleeds were in the upper digestive tract. The risk of disabling or fatal bleeding of the upper digestive tract was 10 times higher for over-75s compared with younger adults.
The findings of the research suggested that prescribing proton pump inhibitor (PPIs) could significantly reduce these risks in older adults. PPIs are drugs which help defend the lining of the stomach and the risk of a bleed is minimised.
Currently, the prescription of PPIs together with aspirin is not routine for over-75s. While PPIs can considerably reduce the risk of digestive bleeding for regular aspirin users, there are concerns over their side effects, which can include nausea and constipation.
The findings, however, only apply to people taking regular aspirin for secondary prevention of cardiovascular events, and cannot be directly applied to people for primary prevention (that is, people with risk factors for cardiovascular disease but who have not yet had an event such as a stroke or heart attack), or to people using aspirin for brief periods for example to treat pain or fever.
But it must be stressed that no-one should come off the pills quickly, or without consulting their doctor, as doing so would create an immediate risk of heart attacks.
Around 40 per cent of pensioners in the UK take aspirin daily. This estimate is also evenly split between those who have already suffered a heart attack or stroke, and those taking it as a precaution.
Prof Peter Rothwell, the lead author from the University of Oxford said aspirin was causing around 20,000 bleeds annually – and causing at least 3,000 deaths.
Prof Rothwell said: “We know clearly from trials and other research that aspirin is effective at preventing recurrent heart attacks and strokes. Twenty per cent of potential recurrent heart attacks and strokes are prevented by aspirin.
“Nevertheless, there are also about 3,000 excess bleeding deaths attributable to blood-thinners like aspirin across all age-groups,” he said, warning that the risk of serious bleeding is much higher among the over 75s.
“You would probably be advised to stop it in your late 60s or around 70 because at that point the risk of bleeding does start to take off – the risks may well outweigh the benefits,” he said.
Dr Tim Chico, consultant cardiologist, University of Sheffield, said the risks of aspirin were often understimated. “Although bleeding is a well-recognised side effect of aspirin, this drug is still seen by many people as harmless, perhaps because of how easily it can be bought over the counter, “ he said. “Prescription of any drug is a balance between the benefits of the medication against its risks, and aspirin is no different,” he said.